Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation

M. Ando, T. Yokozawa, J. Sawada, Y. Takaue, K. Togitani, N. Kawahigashi, M. Narabayashi, K. Takeyama, Ryuji Tanosaki, S. Mineishi, Y. Kobayashi, T. Watanabe, I. Adachi, K. Tobinai

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Cardiac toxicities in 39 consecutive patients with breast cancer receiving high-dose chemotherapy (HDC) with stem cell transplantation were reviewed. All 39 patients received various anthracycline-containing regimens in adjuvant settings and/or for metastatic disease before HDC. As a cytoreductive regimen, all received cyclophosphamide 2000 mg/m2 and thiotepa 200 mg/m2 for 3 consecutive days. No immediate fatal toxicities were observed, but one patient developed chronic congestive heart failure and two had transient left ventricular dysfunction. Pericardial effusion was observed in another three patients. ST-T abnormalities during HDC were observed in two patients and arrhythmias were observed in nine, four of which occurred during stem cell infusion (SCI). There were three atrial arrhythmias, two ventricular arrhythmias, and four atrioventricular (AV)-block episodes. Two patients developed advanced and complete AV-block with an asystolic pause. Notably, three patients experienced AV-block with uncontrolled vomiting. No relationship was observed between the cumulative dose of anthracycline and cardiac toxicities during HDC. These results suggest that abnormalities in the conduction system during HDC may be more frequent than previously reported. Vagal reflex secondary to emesis may play an important role in the development of AV-block.

Original languageEnglish
Pages (from-to)185-189
Number of pages5
JournalBone Marrow Transplantation
Volume25
Issue number2
Publication statusPublished - 2000
Externally publishedYes

Fingerprint

Stem Cell Transplantation
Breast Neoplasms
Atrioventricular Block
Drug Therapy
Cardiac Arrhythmias
Anthracyclines
Vomiting
Thiotepa
Pericardial Effusion
Left Ventricular Dysfunction
Cyclophosphamide
Reflex
Stem Cells
Heart Failure

Keywords

  • Advanced atrioventricular block
  • Cardiac complications
  • Cyclophosphamide
  • High-dose chemotherapy

ASJC Scopus subject areas

  • Hematology
  • Transplantation

Cite this

Ando, M., Yokozawa, T., Sawada, J., Takaue, Y., Togitani, K., Kawahigashi, N., ... Tobinai, K. (2000). Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation. Bone Marrow Transplantation, 25(2), 185-189.

Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation. / Ando, M.; Yokozawa, T.; Sawada, J.; Takaue, Y.; Togitani, K.; Kawahigashi, N.; Narabayashi, M.; Takeyama, K.; Tanosaki, Ryuji; Mineishi, S.; Kobayashi, Y.; Watanabe, T.; Adachi, I.; Tobinai, K.

In: Bone Marrow Transplantation, Vol. 25, No. 2, 2000, p. 185-189.

Research output: Contribution to journalArticle

Ando, M, Yokozawa, T, Sawada, J, Takaue, Y, Togitani, K, Kawahigashi, N, Narabayashi, M, Takeyama, K, Tanosaki, R, Mineishi, S, Kobayashi, Y, Watanabe, T, Adachi, I & Tobinai, K 2000, 'Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation', Bone Marrow Transplantation, vol. 25, no. 2, pp. 185-189.
Ando, M. ; Yokozawa, T. ; Sawada, J. ; Takaue, Y. ; Togitani, K. ; Kawahigashi, N. ; Narabayashi, M. ; Takeyama, K. ; Tanosaki, Ryuji ; Mineishi, S. ; Kobayashi, Y. ; Watanabe, T. ; Adachi, I. ; Tobinai, K. / Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation. In: Bone Marrow Transplantation. 2000 ; Vol. 25, No. 2. pp. 185-189.
@article{b0ce8aa1c83642ae92ac0afe9f784364,
title = "Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation",
abstract = "Cardiac toxicities in 39 consecutive patients with breast cancer receiving high-dose chemotherapy (HDC) with stem cell transplantation were reviewed. All 39 patients received various anthracycline-containing regimens in adjuvant settings and/or for metastatic disease before HDC. As a cytoreductive regimen, all received cyclophosphamide 2000 mg/m2 and thiotepa 200 mg/m2 for 3 consecutive days. No immediate fatal toxicities were observed, but one patient developed chronic congestive heart failure and two had transient left ventricular dysfunction. Pericardial effusion was observed in another three patients. ST-T abnormalities during HDC were observed in two patients and arrhythmias were observed in nine, four of which occurred during stem cell infusion (SCI). There were three atrial arrhythmias, two ventricular arrhythmias, and four atrioventricular (AV)-block episodes. Two patients developed advanced and complete AV-block with an asystolic pause. Notably, three patients experienced AV-block with uncontrolled vomiting. No relationship was observed between the cumulative dose of anthracycline and cardiac toxicities during HDC. These results suggest that abnormalities in the conduction system during HDC may be more frequent than previously reported. Vagal reflex secondary to emesis may play an important role in the development of AV-block.",
keywords = "Advanced atrioventricular block, Cardiac complications, Cyclophosphamide, High-dose chemotherapy",
author = "M. Ando and T. Yokozawa and J. Sawada and Y. Takaue and K. Togitani and N. Kawahigashi and M. Narabayashi and K. Takeyama and Ryuji Tanosaki and S. Mineishi and Y. Kobayashi and T. Watanabe and I. Adachi and K. Tobinai",
year = "2000",
language = "English",
volume = "25",
pages = "185--189",
journal = "Bone Marrow Transplantation",
issn = "0268-3369",
publisher = "Nature Publishing Group",
number = "2",

}

TY - JOUR

T1 - Cardiac conduction abnormalities in patients with breast cancer undergoing high-dose chemotherapy and stem cell transplantation

AU - Ando, M.

AU - Yokozawa, T.

AU - Sawada, J.

AU - Takaue, Y.

AU - Togitani, K.

AU - Kawahigashi, N.

AU - Narabayashi, M.

AU - Takeyama, K.

AU - Tanosaki, Ryuji

AU - Mineishi, S.

AU - Kobayashi, Y.

AU - Watanabe, T.

AU - Adachi, I.

AU - Tobinai, K.

PY - 2000

Y1 - 2000

N2 - Cardiac toxicities in 39 consecutive patients with breast cancer receiving high-dose chemotherapy (HDC) with stem cell transplantation were reviewed. All 39 patients received various anthracycline-containing regimens in adjuvant settings and/or for metastatic disease before HDC. As a cytoreductive regimen, all received cyclophosphamide 2000 mg/m2 and thiotepa 200 mg/m2 for 3 consecutive days. No immediate fatal toxicities were observed, but one patient developed chronic congestive heart failure and two had transient left ventricular dysfunction. Pericardial effusion was observed in another three patients. ST-T abnormalities during HDC were observed in two patients and arrhythmias were observed in nine, four of which occurred during stem cell infusion (SCI). There were three atrial arrhythmias, two ventricular arrhythmias, and four atrioventricular (AV)-block episodes. Two patients developed advanced and complete AV-block with an asystolic pause. Notably, three patients experienced AV-block with uncontrolled vomiting. No relationship was observed between the cumulative dose of anthracycline and cardiac toxicities during HDC. These results suggest that abnormalities in the conduction system during HDC may be more frequent than previously reported. Vagal reflex secondary to emesis may play an important role in the development of AV-block.

AB - Cardiac toxicities in 39 consecutive patients with breast cancer receiving high-dose chemotherapy (HDC) with stem cell transplantation were reviewed. All 39 patients received various anthracycline-containing regimens in adjuvant settings and/or for metastatic disease before HDC. As a cytoreductive regimen, all received cyclophosphamide 2000 mg/m2 and thiotepa 200 mg/m2 for 3 consecutive days. No immediate fatal toxicities were observed, but one patient developed chronic congestive heart failure and two had transient left ventricular dysfunction. Pericardial effusion was observed in another three patients. ST-T abnormalities during HDC were observed in two patients and arrhythmias were observed in nine, four of which occurred during stem cell infusion (SCI). There were three atrial arrhythmias, two ventricular arrhythmias, and four atrioventricular (AV)-block episodes. Two patients developed advanced and complete AV-block with an asystolic pause. Notably, three patients experienced AV-block with uncontrolled vomiting. No relationship was observed between the cumulative dose of anthracycline and cardiac toxicities during HDC. These results suggest that abnormalities in the conduction system during HDC may be more frequent than previously reported. Vagal reflex secondary to emesis may play an important role in the development of AV-block.

KW - Advanced atrioventricular block

KW - Cardiac complications

KW - Cyclophosphamide

KW - High-dose chemotherapy

UR - http://www.scopus.com/inward/record.url?scp=0033980215&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033980215&partnerID=8YFLogxK

M3 - Article

VL - 25

SP - 185

EP - 189

JO - Bone Marrow Transplantation

JF - Bone Marrow Transplantation

SN - 0268-3369

IS - 2

ER -